Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 150, NWS Goodland, KS

June 17, 2004Greeley County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 17, 2004, 7:58 PM MDT for Greeley County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2004, 7:58 PM MDT (01:58 UTC)
Expired
Jun 17, 2004, 9:00 PM MDT
In force
62 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Greeley County, KS

The radar

The Goodland radar (KGLD), 96 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 1:45 PM MDTTornado WatchSPC6 hr
Jun 17, 7:35 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
603 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
479 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

624 
WUUS53 KGLD 180158
SVRGLD
KSC071-180300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
756 PM MDT THU JUN 17 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREELEY COUNTY IN WEST CENTRAL KANSAS

* UNTIL 900 PM MDT

* AT 754 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHWEST OF HORACE...MOVING NORTHEAST AT 25 MPH. AT 740 PM MDT A  
  TRAINED SPOTTER 15 MILES WEST OF TRIBUNE REPORTED 65 MPH WIND AND  
  GOLFBALL SIZE HAIL. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRIBUNE AND HORACE AROUND 810 PM MDT...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3865 10202 3829 10202 3829 10158 3867 10162

$$

RJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:42 PM MDT, 5 hours 16 minutes earlier.

Area forecast discussion, Jun 17, 2:42 PM MDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
242 PM MDT THU JUN 17 2004

.DISCUSSION...PERSISTENT WEATHER PATTERN WILL BRING CHANCES OF RAIN
THROUGH THE NEXT FIVE TO SIX DAYS...MAINLY IN THE EVENINGS AND
OVERNIGHTS. SHORT TERM CONCERN IS SEVERE WEATHER. INSTABILITY
HAS BEEN SLOW TO RECOVER TODAY BECAUSE OF DEEP EASTERLY UPSLOPE
FLOW...LOW CLOUDS...AND DRIZZLE. CLOUDS ARE LIFTING AND THINNING
OUT...ESPECIALLY SOUTH OF INTERSTATE 70...AND THIS WILL BE THE MOST
LIKELY AREA FOR SEVERE WEATHER. SHEAR AND LOW CLOUD BASES WILL ONCE
AGAIN BE FAVORABLE FOR ISOLATED TORNADOES WHILE SUPERCELL
THUNDERSTORMS CAN PERSIST. THE EVENT WILL THEN TRANSITION TO A
LARGER COMPLEX OF THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND STRONG
STRAIGHTLINE WINDS EXPECTED TO REMAIN ALONG OR JUST SOUTH OF THE
INTERSTATE. ONCE AGAIN CONSIDERED A FLASH FLOOD WATCH FOR THE FAR
SOUTHERN COUNTIES...WHERE 12Z MESOETA WAS PRODUCING A BULLSEYE OF
GREATER THAN 2 INCH RAINFALL. THE 18Z RUN CAME IN WITH THE BULLSEYE
FATHER SOUTH AND LESS BROAD. WITH LITTLE HAVING CHANGED FROM
YESTERDAY AND CONDITIONS NOT PRIMED FOR TRAINING ECHOES...CHOSE TO
HANDLE THE SITUATION BY MENTIONING HEAVY RAIN IN THE ZONES...BUT NO
FLOOD WATCH. THANKS TO DDC AND GID FOR COORDINATION.

SIMILAR TO LAST NIGHT...MESOSCALE MODELS INDICATE AN AREA OF
SUBSIDENCE FROM GOODLAND TO MCCOOK WHERE RAINFALL TOTALS MAY BE
QUITE LIMITED OUTSIDE OF ANY ISOLATED THUNDERSTORMS. ON THE OTHER
SIDE OF THIS RELATIVELY DRY AREA...ANOTHER BAND OF THUNDERSTORMS
COMING OFF THE FRONT RANGE OF THE ROCKIES MAY AFFECT YUMA COUNTY AND
ADJACENT PARTS OF KS AND NE. IN ADDITION...LIFT FROM THE RIGHT REAR
QUADRANT OF A DEVELOPING JET STREAK MAY PROMOTE SCATTERED SHOWERS
AND A FEW THUNDERSTORMS ALONG THE KS AND NE BORDER.

ANOTHER ROUND OF THUNDERSTORMS AND ISOLATED SEVERE WEATHER APPEAR
LIKELY FOR FRIDAY NIGHT...WITH THE GREATEST CHANCE OF RAIN SOUTH OF
THE INTERSTATE. THE QUESTION MARK FOR SEVERE WEATHER WILL AGAIN BE
THE AMOUNT OF HEATING RECEIVED...AS FOG AND DRIZZLE SHOULD PERSIST
THROUGH LATE MORNING. BROAD HIGH PRESSURE MOVING SOUTHWARD FROM
CANADA WILL ALSO USHER IN UNSEASONABLY COOL AIR FOR FRIDAY AND
SATURDAY WITH HIGH TEMPERATURES FROM 65 TO 70. A SLOW WARM UP WILL
BEGIN BY SATURDAY. THEN ANOTHER SURGE OF COOL AIR IS CURRENTLY
EXPECTED AROUND TUESDAY. WHEN THAT SURGE LIFTS NORTHEAST AWAY FROM
THE AREA...MUCH WARMER READINGS SHOULD COME IN FROM THE SOUTHWEST BY
NEXT THURSDAY. UNTIL THIS HAPPENS...THE REGION WILL CONTINUE TO SEE
A COOL AND MOIST FORECAST WITH SCATTERED TO WIDESPREAD THUNDERSTORMS
MOVING IN FROM COLORADO AND WYOMING EACH EVENING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

BURKE
Hazardous weather outlook, Jun 17, 10:45 AM MDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT THU JUN 17 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181200-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-
WALLACE-WICHITA-YUMA-
1045 AM MDT (1145 AM CDT) THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD LOW CLOUD COVER IS EXPECTED TO BREAK UP...AND ALLOW SOME
HEATING TO OCCUR. THE AMOUNT OF HEATING RECEIVED WILL AFFECT THE
AMOUNT OF SEVERE WEATHER THAT WILL OCCUR. THE MORE HEATING THAT
TAKES PLACE...THE MORE SEVERE WEATHER THAT WILL OCCUR. SCATTERED
THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP OVER EASTERN COLORADO
AFTER 2 PM MDT...AND MOVE EAST INTO NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA THIS EVENING. SOME OF THE STORMS MAY BECOME SEVERE WITH
LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. THE BEST CHANCE FOR
SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTH OF INTERSTATE 70 WHERE
AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE MIDDLE OF NEXT
WEEK WITH THE GREATEST CHANCES DURING THE LATE AFTERNOON AND EVENING
HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING ALONG
AND SOUTH OF INTERSTATE 70.

MCGUIRE/BULLER

In the hours before

Special weather statement, Jun 17, 2:03 PM MDT, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
203 PM MDT THU JUN 17 2004

COZ091-092-180200-
CHEYENNE CO-KIT CARSON-
203 PM MDT THU JUN 17 2004

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR A PORTION
OF NORTHWEST KANSAS UNTIL 8 PM MDT (9 PM CDT). THE FOLLOWING
COUNTIES IN THE WATCH ARE WALLACE...LOGAN...GOVE...GREELEY...AND
WICHITA. A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. ISOLATED
TORNADOES...HAIL TO 2.5 INCHES IN DIAMETER...AND WIND GUSTS TO 80 MPH
WILL BE POSSIBLE WITH THESE THUNDERSTORMS. IF SEVERE WEATHER IS
OBSERVED OR A WARNING ISSUED...TAKE ACTION IMMEDIATELY.

KSZ027>029-041-042-180200-
GOVE-GREELEY-LOGAN-WALLACE-WICHITA-
203 PM MDT (303 PM CDT) THU JUN 17 2004

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR A PORTION
OF EAST CENTRAL COLORADO UNTIL 8 PM MDT. THE FOLLOWING COUNTIES IN
THE WATCH ARE KIT CARSON AND CHEYENNE. A TORNADO WATCH MEANS
CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN
AND CLOSE TO THE WATCH AREA. ISOLATED TORNADOES...HAIL TO 2.5 INCHES
IN DIAMETER...AND WIND GUSTS TO 80 MPH WILL BE POSSIBLE WITH THESE
THUNDERSTORMS. IF SEVERE WEATHER IS OBSERVED OR A WARNING ISSUED...
TAKE ACTION IMMEDIATELY.

BULLER
Special weather statement, Jun 17, 2:25 PM MDT, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT THU JUN 17 2004

KSZ027>029-041-042-180200-
GOVE-GREELEY-LOGAN-WALLACE-WICHITA-
225 PM MDT (325 PM CDT) THU JUN 17 2004

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR A PORTION
OF NORTHWEST KANSAS UNTIL 8 PM MDT (9 PM CDT). THE FOLLOWING
COUNTIES IN THE WATCH ARE WALLACE...LOGAN...GOVE...GREELEY...AND
WICHITA. A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. ISOLATED
TORNADOES...HAIL TO 2.5 INCHES IN DIAMETER...AND WIND GUSTS TO 80 MPH
WILL BE POSSIBLE WITH THESE THUNDERSTORMS. IF SEVERE WEATHER IS
OBSERVED OR A WARNING ISSUED...TAKE ACTION IMMEDIATELY.

COZ091-092-180200-
CHEYENNE CO-KIT CARSON-
225 PM MDT THU JUN 17 2004

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR A PORTION
OF EAST CENTRAL COLORADO UNTIL 8 PM MDT. THE FOLLOWING COUNTIES IN
THE WATCH ARE KIT CARSON AND CHEYENNE. A TORNADO WATCH MEANS
CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN
AND CLOSE TO THE WATCH AREA. ISOLATED TORNADOES...HAIL TO 2.5 INCHES
IN DIAMETER...AND WIND GUSTS TO 80 MPH WILL BE POSSIBLE WITH THESE
THUNDERSTORMS. IF SEVERE WEATHER IS OBSERVED OR A WARNING ISSUED...
TAKE ACTION IMMEDIATELY.

BULLER
Local storm report, Jun 17, 6:29 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
629 PM MDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             AROYA                   38.85N 103.13W
06/17/2004  1.00 INCH        CHEYENNE           CO   LAW ENFORCEMENT

            BROKE WINDSHIELD

&&

JOHNSON
Local storm report, Jun 17, 6:46 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
646 PM MDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             6 N WILD HORSE          38.91N 103.00W
06/17/2004  1.00 INCH        CHEYENNE           CO   CO-OP OBSERVER

&&

JOHNSON
Local storm report, Jun 17, 7:58 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
758 PM MDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             15 W TRIBUNE            38.47N 102.03W
06/17/2004  1.75 INCH        GREELEY            KS   TRAINED SPOTTER

0740 PM     NON-TSTM WND GST 15 W TRIBUNE            38.47N 102.03W
06/17/2004  65 MPH           GREELEY            KS   TRAINED SPOTTER

&&

JOHNSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:30 PM MDTFlash Flood WarningGLDGreeley3 hr
Jun 17, 8:42 PM MDTFlash Flood WarningGLDGove3 hr
Jun 17, 9:16 PM MDTFlash Flood WarningGLDLogan3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.